Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
129 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Can augmentin cause a high creatinine level?

My grandma has diabetes and serious kidney problems. Her dentist gave her Augumentin (500) for 5 days and now her creatinine is sky high. Is it possible that this result comes from the antibiotics? Will it reverse or do we need to start dyalisis right away?
Tue, 29 Sep 2020
Report Abuse
Internal Medicine Specialist 's  Response
Hello,

Yes, Augmentin can cause what I referred to as Acute Kidney Injury. At high doses and in particular with someone with an already impaired kidney function like your grandma, the component of Augmentin, namely the Amoxicillin can actually form crystals in your kidney and cause the kidney's to fail, resulting in a high creatinine. Usually intravenous fluids are given, a lot of fluids specifically, to help reverse this and bring the creatinine down.

Sometimes a temporary course of dialysis is needed while the kidney's recover and sometimes even, unfortunately the kidney's doesn't recover and dialysis is permanent. In my experience though once the kidneys are hydrated and "flushed" the creatinine levels come down nicely and the kidneys recover.

Take care. Hope I have answered your question. Let me know if I can assist you further.

Regards,
Dr. David Girardi, Internal Medicine Specialist
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Creatinine


Can augmentin cause a high creatinine level?

Hello, Yes, Augmentin can cause what I referred to as Acute Kidney Injury. At high doses and in particular with someone with an already impaired kidney function like your grandma, the component of Augmentin, namely the Amoxicillin can actually form crystals in your kidney and cause the kidney s to fail, resulting in a high creatinine. Usually intravenous fluids are given, a lot of fluids specifically, to help reverse this and bring the creatinine down. Sometimes a temporary course of dialysis is needed while the kidney s recover and sometimes even, unfortunately the kidney s doesn t recover and dialysis is permanent. In my experience though once the kidneys are hydrated and flushed the creatinine levels come down nicely and the kidneys recover. Take care. Hope I have answered your question. Let me know if I can assist you further. Regards, Dr. David Girardi, Internal Medicine Specialist